Eating contaminated food is one of the most common causes of explosive diarrhea. This form of diarrhea has also been attributed to the frequent intake of medication, like antibiotics, and chronic intestinal problems such as ulcerative colitis and Crohn’s disease.
Did You Know?
According to the UNICEF, diarrhea is a prevalent cause of death in children. Annually, around 9% of children, worldwide, die from diarrhea.
Explosive diarrhea is a severe form of diarrhea in which the urgency to have a bowel movement is extremely high. The condition is typically marked by passage of smelly, watery, uncontrollable ‘explosions’ of poop. One may experience this feeling of bowel urgency in spite of using the washroom just a few minutes ago. The person feels as if he has no control over his bowel movement. Apart from forceful liquid defecation, the affected individual may complain about abdominal cramps, nausea, fever, and chills. Explosive diarrhea is a cause of serious concern as it can lead to severe dehydration. Now, let us take a slightly more in-depth look at the causes of this infection.
The habit of ignoring the hygienic status of the food and water to be consumed is a major contributor to the occurrence of explosive diarrhea. Ready-to-eat foods may seem alluring, but if they are contaminated with bacteria, viruses, and parasites, you may suffer from this form of diarrhea. Poor food handling practices and having improperly cooked food, particularly meat, are some of the primary causes of food-borne illnesses that can trigger explosive diarrhea. Food contamination by different species of bacteria such as E. coli, Clostridium difficile and Campylobacter may trigger this exacerbated form of diarrhea. Among the viruses, an infection of rotavirus is found to be the most common cause of explosive diarrhea, particularly in infants and kids. Among the parasitic infections, Giardia duodenalis accounts for a majority of cases of explosive diarrhea. Apart from bowel dysfunction, eating contaminated food can also lead to abdominal pain, fever, and vomiting.
Popping antibiotics frequently disturbs the normal bowel function, which may exacerbate to explosive diarrhea. Although antibiotics help in destroying the harmful bacteria, they also wipe off the good bacteria that reside in the gut. When there are no healthy amounts of ‘friendly’ bacteria in the intestines, the bad bacteria tend to proliferate and release toxins, which may lead to abdominal cramps and explosive diarrhea. Antibiotics in the tetracycline group that are used in the treatment of acne, rosacea, and UTIs may cause this acute form of diarrhea.
Proton-pump inhibitors (PPIs) that suppress stomach acid production and help in treating stomach ulcers may also cause this severe form of diarrhea. Stomach acids are known to destroy harmful bacteria. However, when their secretion decreases, it leads to considerably increase in bacterial growth―a major risk factor for explosive diarrhea. Antacids that contain magnesium also neutralize stomach acidity and are recommended for heartburn. But these medication are found to induce a severe laxative effect. Chemotherapy-induced explosive diarrhea has also been observed in patients undergoing cancer treatment.
People suffering from malabsorption are unable to absorb nutrients effectively from the food consumed. This condition too can cause explosive diarrhea for more than a week or two. As the body is unable to absorb adequate amounts of nutrients, such as vitamins, proteins, carbohydrates, and sugars, it is little surprise that the fecal matter shows elevated levels of nutrients. Explosive diarrhea due to malabsorption is more smelly and is often an indication of serious bowel condition such as celiac disease. Malabsorption has also been associated with lactose intolerance, chronic liver problems, and certain forms of cancer, such as pancreatic cancer.
Explosive diarrhea, particularly after eating food, can also be caused due to amyloidosis―a rare condition that is marked by abnormal accumulation of proteins in various tissues of the body. These patients tend to suffer from rapid transit time, which is primarily responsible for causing severe diarrhea. Other symptoms associated with amyloidosis include breathing problems, severe fatigue, tingling in the hands or feet, edema that causes swollen ankles, and significant weight loss.
Explosive diarrhea can be a symptom of chronic inflammatory conditions of the colon, such as irritable bowel syndrome, Crohn’s disease, ulcerative colitis, and even colon cancer. These conditions are chronic and flare-up frequently, during which the diarrhea can be quite severe. The inflammation associated with these conditions usually penetrates deep into the intestinal wall, which can be quite debilitating.
Usually, explosive diarrhea does not last for more than 2 days, but if it persists for more than a week, it is a cause for concern and may indicate an underlying bowel condition. For instance, if the diarrhea does not recede for more than a month or keeps recurring frequently, it can be indicative of Crohn’s disease. So, in case explosive diarrhea lasts for an extended period, one should immediately visit a doctor and seek medical help.
Although treatment will depend on the underlying cause, one of the best ways to alleviate symptoms of explosive diarrhea is to consume foods that are excellent sources of ‘good’ bacteria. Plain yogurt is full of friendly bacteria and can work wonders to ease explosive diarrhea. Even people suffering from chronic intestinal problems may find relief by including unsweetened yogurt in their diet. Also, as explosive diarrhea causes rapid fluid loss, make sure that you drink adequate water throughout the day.